From Quispamsis, New Brunswick, Canada:
My eight year old son has had diabetes for three years and has been fairly well regulated for most of it. He was receiving approximately 35 units daily, a mix of Novolin NPH and Novolin Regular, three shots per day. Four days ago, he had pain in the belly and did not eat as much as normal. We adjusted the insulin accordingly but, he still experienced a severe low, 1.7 mmol/L [31 mg/dl], and it took a very large amount of carbohydrates to bring him back to normal numbers.
Since then, we have been reducing his insulin, as he continued to experience lows, to the point where his supper shot has dropped from 9.5 units of Regular to 4.5 units of Regular and it appears we have finally reduced it enough that he is not having lows. His morning shot has also been decreased, but not as much. We seem to have him regulated again, but at a much lower dosage of insulin than he had been getting. Do you have any suggestions as to what could be causing this large change in insulin requirements? He has returned to his normal eating and has been exercising approximately the same amount as he did the rest of the summer.
I don't know that I have THE answer, but I have certainly seen this before! My presumption is that during the lower glucoses and the abdominal symptoms, the youngster was probably having some ineffective digestion/absorption of nutrients, thus leading to the food/insulin "mismatch" that led to the lower glucoses and the decreased insulin requirements. As he is now better, I would anticipate that his insulin requirements will go back up to the previous needs. Just wait it out.
If he remains as "insulin sensitive, " then your diabetes team will want to look for other possible mitigating circumstances and consider assessing him for thyroid and adrenal status and screen for celiac disease.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.